Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 11 (2015), 092, 17 pages      arXiv:1503.09023
Contribution to the Special Issue on Algebraic Methods in Dynamical Systems

Differential Galois Theory and Lie Symmetries

David Blázquez-Sanz a, Juan J. Morales-Ruiz b and Jacques-Arthur Weil c
a) Universidad Nacional de Colombia, Colombia
b) Universidad Politécnica de Madrid, Spain
c) Université de Limoges, France

Received March 31, 2015, in final form November 11, 2015; Published online November 20, 2015

We study the interplay between the differential Galois group and the Lie algebra of infinitesimal symmetries of systems of linear differential equations. We show that some symmetries can be seen as solutions of a hierarchy of linear differential systems. We show that the existence of rational symmetries constrains the differential Galois group in the system in a way that depends of the Maclaurin series of the symmetry along the zero solution.

Key words: linear differential system; Picard-Vessiot theory; differential Galois theory; infinitesimal symmetries.

pdf (401 kb)   tex (23 kb)


  1. Athorne C., Symmetries of linear ordinary differential equations, J. Phys. A: Math. Gen. 30 (1997), 4639-4649.
  2. Ayoul M., Zung N.T., Galoisian obstructions to non-Hamiltonian integrability, C. R. Math. Acad. Sci. Paris 348 (2010), 1323-1326, arXiv:0901.4586.
  3. Barkatou M.A., Factoring systems of linear functional equations using eigenrings, in Computer Algebra 2006, World Sci. Publ., Hackensack, NJ, 2007, 22-42.
  4. Blázquez-Sanz D., Morales-Ruiz J.J., Differential Galois theory of algebraic Lie-Vessiot systems, in Differential Algebra, Complex Analysis and Orthogonal Polynomials, Contemp. Math., Vol. 509, Amer. Math. Soc., Providence, RI, 2010, 1-58, arXiv:0901.4480.
  5. Blázquez-Sanz D., Morales-Ruiz J.J., Lie's reduction method and differential Galois theory in the complex analytic context, Discrete Contin. Dyn. Syst. 32 (2012), 353-379, arXiv:0901.4479.
  6. Bogoyavlenskij O.I., A concept of integrability of dynamical systems, C. R. Math. Rep. Acad. Sci. Canada 18 (1996), 163-168.
  7. Bogoyavlenskij O.I., Hidden structure of symmetries, Comm. Math. Phys. 254 (2005), 479-488.
  8. Crespo T., Hajto Z., Algebraic groups and differential Galois theory, Graduate Studies in Mathematics, Vol. 122, Amer. Math. Soc., Providence, RI, 2011.
  9. Jensen C.V., Linear ODEs and ${\mathcal D}$-modules, solving and decomposing equations using symmetry methods, Lobachevskii J. Math. 17 (2005), 149-212.
  10. Katz N.M., A conjecture in the arithmetic theory of differential equations, Bull. Soc. Math. France 110 (1982), 203-239.
  11. Kushner A., Lychagin V., Rubtsov V., Contact geometry and nonlinear differential equations, Encyclopedia of Mathematics and its Applications, Vol. 101, Cambridge University Press, Cambridge, 2007.
  12. Malgrange B., On nonlinear differential Galois theory, Chinese Ann. Math. Ser. B 23 (2002), 219-226.
  13. Morales-Ruiz J.J., Differential Galois theory and non-integrability of Hamiltonian systems, Progress in Mathematics, Vol. 179, Birkhäuser Verlag, Basel, 1999.
  14. Morales-Ruiz J.J., Picard-Vessiot theory and integrability, J. Geom. Phys. 87 (2015), 314-343.
  15. Morales-Ruiz J.J., Ramis J.-P., Galoisian obstructions to integrability of Hamiltonian systems, Methods Appl. Anal. 8 (2001), 33-96.
  16. Olver P.J., Applications of Lie groups to differential equations, Graduate Texts in Mathematics, Vol. 107, Springer-Verlag, New York, 1986.
  17. Oudshoorn W.R., van der Put M., Lie symmetries and differential Galois groups of linear equations, Math. Comp. 71 (2002), 349-361.
  18. Seidenberg A., Abstract differential algebra and the analytic case, Proc. Amer. Math. Soc. 9 (1958), 159-164.
  19. Seidenberg A., Abstract differential algebra and the analytic case. II, Proc. Amer. Math. Soc. 23 (1969), 689-691.
  20. Singer M.F., Testing reducibility of linear differential operators: a group-theoretic perspective, Appl. Algebra Engrg. Comm. Comput. 7 (1996), 77-104.
  21. van der Put M., Singer M.F., Galois theory of linear differential equations, Grundlehren der Mathematischen Wissenschaften, Vol. 328, Springer-Verlag, Berlin, 2003.
  22. Weil J.-A., First integrals and Darboux polynomials of homogeneous linear differential systems, in Applied Algebra, Algebraic Algorithms and Error-Correcting Codes (Paris, 1995), Lecture Notes in Comput. Sci., Vol. 948, Springer, Berlin, 1995, 469-484.

Previous article  Next article   Contents of Volume 11 (2015)